Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS New Orleans, LA

May 18, 2018Livingston Parish, Saint Helena Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 18, 2018, 1:59 PM CDT for Livingston Parish, Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 1:59 PM CDT (18:59 UTC)
Expired
May 18, 2018, 2:45 PM CDT
In force
46 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA

What was reported inside it

TimeReportWhereRemark
May 18, 2:20 PM CDTHAIL 0.25Amite, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1196 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS54 KLIX 181859
SVRLIX
LAC063-091-105-181945-
/O.NEW.KLIX.SV.W.0041.180518T1859Z-180518T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
159 PM CDT FRI MAY 18 2018

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Southeastern St. Helena Parish in southeastern Louisiana...
  Northeastern Livingston Parish in southeastern Louisiana...
  Central Tangipahoa Parish in southeastern Louisiana...

* Until 245 PM CDT.

* At 159 PM CDT, a severe thunderstorm was located over Montpelier,
  or 7 miles southwest of Amite, moving east at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hammond, Amite, Amite City, Independence, Roseland, Montpelier,
  Natalbany, Robert and Tickfaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3075 9026 3074 9025 3064 9025 3049 9028
      3060 9073 3078 9069
TIME...MOT...LOC 1859Z 280DEG 18KT 3068 9063 

HAIL...1.75IN
WIND...60MPH
 
$$

32
1 follow-up statement
583 
WWUS54 KLIX 181921
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
221 PM CDT FRI MAY 18 2018

LAC063-091-181930-
/O.CAN.KLIX.SV.W.0041.000000T0000Z-180518T1945Z/
St. Helena LA-Livingston LA-
221 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. HELENA AND
NORTHEASTERN LIVINGSTON PARISHES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3075 9026 3074 9025 3064 9025 3049 9028
      3056 9057 3077 9057
TIME...MOT...LOC 1920Z 280DEG 18KT 3066 9051 

$$

LAC105-181945-
/O.CON.KLIX.SV.W.0041.000000T0000Z-180518T1945Z/
Tangipahoa LA-
221 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CENTRAL TANGIPAHOA PARISH...

At 220 PM CDT, a severe thunderstorm was located over Independence,
or near Amite, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hammond, Amite, Amite City, Independence, Roseland, Natalbany, Robert
and Tickfaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
New Orleans.

&&

LAT...LON 3075 9026 3074 9025 3064 9025 3049 9028
      3056 9057 3077 9057
TIME...MOT...LOC 1920Z 280DEG 18KT 3066 9051 

HAIL...1.75IN
WIND...60MPH
 
$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:12 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 18, 12:12 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1212 PM CDT Fri May 18 2018

.AVIATION...

VFR conditions will be the rule at all of the terminals, but there
will be some scattered convection around today. Have VCTS wording
in place through 00z to reflect this risk, and will amend the
forecast if convection looks to impact a terminal. If a storm
passses over, a brief period of gusty winds and reduced
visibilities can be expected. Additionally, a period of MVFR
visibilities could develop around 12z at KMCB and KBTR due to
light fog. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  93  68  92 /  20  20  10  30
BTR  71  93  71  92 /  20  20  10  30
ASD  68  93  69  92 /  20  20  10  30
MSY  74  93  74  92 /  20  20  10  30
GPT  72  92  72  91 /  20  20  10  30
PQL  68  92  68  91 /  20  20  10  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 18, 11:02 AM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1102 AM CDT Fri May 18 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-190415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1102 AM CDT Fri May 18 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible, mainly during
the afternoon and early evening hours. A few storms could become
strong to severe. Gusty winds, hail and frequent lightning will
be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered showers and thunderstorms will be possible
each day through Thursday. A few strong to severe thunderstorms
will be possible. The main hazard would be strong downburst winds,
though hail and periods of frequent lightning will also be a
concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

32

In the hours before

Local storm report, May 18, 1:04 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
104 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             PONCHATOULA             30.44N 90.44W
05/18/2018  E0.88 INCH       TANGIPAHOA         LA   TRAINED SPOTTER

&&

PGRIGSBY
Local storm report, May 18, 1:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
137 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             PASS CHRISTIAN          30.32N 89.24W
05/18/2018  E0.50 INCH       HARRISON           MS   PUBLIC

&&

PGRIGSBY
Special weather statement, May 18, 1:39 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
139 PM CDT FRI MAY 18 2018

LAZ040-072-181930-
Southern Tangipahoa-St. Tammany-
139 PM CDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. TAMMANY AND
SOUTHEASTERN TANGIPAHOA PARISHES...

At 139 PM CDT, a strong thunderstorm was located near Madisonville,
or 7 miles west of Covington, moving east at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Slidell, Covington, Abita Springs, Madisonville and Lacombe.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3028 8983 3031 9000 3036 9007 3039 9021
      3034 9027 3035 9031 3050 9030 3052 8982
TIME...MOT...LOC 1839Z 272DEG 20KT 3044 9023

32
Special weather statement, May 18, 1:41 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
141 PM CDT FRI MAY 18 2018

MSZ068-069-181930-
Wilkinson-Amite-
141 PM CDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WILKINSON AND
WESTERN AMITE COUNTIES...

At 141 PM CDT, a strong thunderstorm was located near Garden City, or
19 miles southeast of Natchez, moving east at 20 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Gloster and Crosby.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3135 9121 3134 9115 3132 9112 3134 9106
      3133 9106 3133 9103 3135 9102 3133 9099
      3135 9098 3132 9081 3107 9092 3124 9132
      3137 9127 3137 9122
TIME...MOT...LOC 1841Z 290DEG 17KT 3131 9121

32
Special weather statement, May 18, 1:53 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
153 PM CDT FRI MAY 18 2018

LAZ037-050-071-072-181930-
Livingston-St. Helena-Northern Tangipahoa-Southern Tangipahoa-
153 PM CDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. HELENA...
NORTHEASTERN LIVINGSTON AND SOUTHERN TANGIPAHOA PARISHES...

At 153 PM CDT, a strong thunderstorm was located over Montpelier, or
9 miles west of Amite, moving southeast at 25 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Hammond, Ponchatoula, Amite City, Independence, Albany, Montpelier,
Natalbany and Tickfaw.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3063 9078 3079 9068 3066 9030 3043 9045
TIME...MOT...LOC 1853Z 298DEG 22KT 3068 9066

32
Special weather statement, May 18, 1:54 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
154 PM CDT FRI MAY 18 2018

MSZ082-181945-
Jackson-
154 PM CDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON COUNTY...

At 154 PM CDT, a strong thunderstorm was located over Vancleave, or
near Escatawpa, moving east at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Moss Point, Escatawpa, Wade, Helena, Hurley, Big Point, Vancleave and
Hickory Hills.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3044 8870 3062 8874 3071 8841 3046 8840
TIME...MOT...LOC 1854Z 259DEG 16KT 3055 8865

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:05 PM CDTSpecial Marine WarningLIX25 min
May 17, 8:24 PM CDTSpecial Marine WarningLIX51 min
May 17, 9:36 PM CDTSpecial Marine WarningLIX54 min
May 17, 10:23 PM CDTSpecial Marine WarningLIX52 min
May 17, 11:09 PM CDTSpecial Marine WarningLIX66 min
May 18, 12:08 AM CDTSpecial Marine WarningLIX67 min
May 18, 1:55 AM CDTSpecial Marine WarningLIX65 min
May 18, 3:09 AM CDTSpecial Marine WarningLIX66 min
May 18, 12:56 PM CDTSpecial Weather StatementLIXTangipahoa34 min
May 18, 1:39 PM CDTSpecial Weather StatementLIXSaint Tammany51 min
May 18, 1:53 PM CDTSpecial Weather StatementLIXTangipahoa37 min
May 18, 1:58 PM CDTSevere Thunderstorm WarningLIXSaint Tammany47 min
May 18, 2:01 PM CDTSpecial Weather StatementLIXSaint Helena44 min
May 18, 2:16 PM CDTSpecial Marine WarningLIX29 min
May 18, 2:37 PM CDTSpecial Weather StatementLIXSaint Tammany38 min
May 18, 2:43 PM CDTSpecial Weather StatementLIXWashington47 min
May 18, 2:46 PM CDTSpecial Weather StatementLIXEast Baton Rouge29 min
May 18, 2:48 PM CDTSpecial Marine WarningLIX42 min
May 18, 2:56 PM CDTSpecial Weather StatementLIXSaint Tammany34 min
May 18, 3:01 PM CDTSpecial Weather StatementLIXEast Feliciana29 min
May 18, 3:07 PM CDTSpecial Weather StatementLIXSaint Helena23 min
May 18, 3:11 PM CDTSpecial Marine WarningLIX49 min
May 18, 3:13 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Pointe Coupee, West Baton Rouge, West Feliciana32 min
May 18, 3:16 PM CDTSpecial Weather StatementLIXLivingston44 min
May 18, 3:21 PM CDTSpecial Marine WarningLIX39 min
May 18, 3:24 PM CDTSpecial Weather StatementLIXWashington51 min
May 18, 3:26 PM CDTSevere Thunderstorm WarningLIXSaint Bernard34 min
May 18, 3:36 PM CDTSevere Thunderstorm WarningLIXLivingston24 min
May 18, 3:39 PM CDTSpecial Marine WarningLIX36 min
May 18, 3:42 PM CDTSpecial Weather StatementLIXSaint John the Baptist33 min
May 18, 3:45 PM CDTSpecial Weather StatementLIXOrleans30 min
May 18, 3:47 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Pointe Coupee, West Baton Rouge, West Feliciana17 min
May 18, 3:49 PM CDTSevere Thunderstorm WarningLIXAscension, Saint Charles, Saint James, Saint John the Baptist26 min
May 18, 3:54 PM CDTSevere Thunderstorm WarningLIXLivingston, Tangipahoa36 min
May 18, 3:59 PM CDTSevere Thunderstorm WarningLIXSaint Helena31 min
May 18, 4:07 PM CDTSevere Thunderstorm WarningLIXLivingston22 min
May 18, 4:09 PM CDTSpecial Weather StatementLIXEast Baton Rouge51 min
May 18, 4:14 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard46 min
May 18, 4:15 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, West Baton Rouge30 min
May 18, 4:18 PM CDTSpecial Weather StatementLIXPointe Coupee27 min
May 18, 4:20 PM CDTSpecial Marine WarningLIX25 min
May 18, 4:24 PM CDTSpecial Weather StatementLIXLivingston36 min
May 18, 4:26 PM CDTSpecial Marine WarningLIX49 min
May 18, 4:27 PM CDTSpecial Marine WarningLIX33 min
May 18, 4:36 PM CDTSpecial Marine WarningLIX24 min
May 18, 4:49 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines116 min
May 18, 4:53 PM CDTSpecial Weather StatementLIXEast Baton Rouge, West Baton Rouge52 min
May 18, 4:55 PM CDTSpecial Weather StatementLIXLivingston50 min
May 18, 4:58 PM CDTSpecial Marine WarningLIX32 min
May 18, 4:58 PM CDTSpecial Weather StatementLIXSaint James, Saint John the Baptist47 min
May 18, 5:00 PM CDTSpecial Marine WarningLIX30 min
May 18, 5:02 PM CDTFlash Flood WarningLIXJefferson, Orleans58 min
May 18, 5:07 PM CDTSpecial Weather StatementLIXOrleans38 min
May 18, 5:23 PM CDTSpecial Marine WarningLIX37 min
May 18, 5:34 PM CDTSevere Thunderstorm WarningLIXJefferson, Saint Charles26 min
May 18, 5:35 PM CDTSevere Thunderstorm WarningLIXSaint James, Saint John the Baptist25 min
May 18, 5:57 PM CDTSpecial Weather StatementLIXSaint Charles48 min
May 18, 5:58 PM CDTSpecial Weather StatementLIXAscension47 min
May 18, 5:59 PM CDTSpecial Weather StatementLIXAscension46 min
May 18, 6:00 PM CDTSpecial Weather StatementLIXIberville45 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.